Overdose

Tips by Theme or Topic

email link Download / print

  1. Increase in overdose deaths
    1. Overdose deaths are rising in the United States, particularly those involving synthetic opioids like fentanyl and stimulants like cocaine and methamphetamine.
  2. Confusion and fear over treatment options
    1. There is confusion and unwarranted fear around the treatment options most likely to prevent overdose deaths — the drug naloxone (Narcan®) (which stops the impact of opioids), calling 911, or going to the emergency room — that could prevent intervention and treatment from happening.
  3. Depict risk factors and interventions through storytelling
    1. Use storytelling to highlight risk factors, warning signs, treatment options, and life-saving interventions like naloxone or calling 911. In most states, people are protected from prosecution if they call 911 or go to the emergency room for an overdose. 

Storytelling Tips

Spotlight Support from Friends and Family Members
  • Tell stories of friends and family encouraging treatment, recognizing warning signs, and being prepared in case an overdose happens. 
  • These actions — such as knowing emergency procedures and having naloxone on hand — can create a life-saving learning moment. 

Depict Effective, Realistic Help-Seeking and Treatment
  • Educate viewers about the effectiveness of naloxone and how to obtain and use it. 
  • Scientific evidence and government agencies support the use of naloxone if an opioid overdose is suspected.
  • Research also shows that some people won’t call 911 if they are concerned that they or someone they know has overdosed due to fears of prosecution. Storytelling can help viewers understand that most states have laws in place that will protect them if they reach out to emergency medical services about an overdose. 

Represent the Complex Causes of Mental Health Challenges
  • Show how mental health conditions and substance use disorder can put people at increased risk for overdose. 
  • Spotlighting risk factors can help those using substances and the people around them take precautions that can save lives.
Avoid Sharing Potentially Harmful Details
  • Avoid details that might inadvertently encourage viewers to try fentanyl or provide information that could help them obtain it. 
  • Stories involving fentanyl and other drugs with high risk of overdose sometimes include information in the narrative about how the drugs were obtained or emphasize how cheap and powerful fentanyl can be. 

Snapshot

An overdose happens when a person uses more of a drug than their body can cope with or process. Many classes of drugs can cause an overdose, including those prescribed by a doctor. For some drugs, overdoses can be fatal or lead to permanent damage of the brain or body. Intentionally taking an excessive amount of a substance to end one’s own life is considered suicide. More often, overdoses happen unintentionally because a drug was taken accidentally (most commonly with children), too much of a drug was taken accidentally, the wrong drug was taken, or different drugs were taken together without a person realizing or fully comprehending the risk of mixing those substances. 

For the purposes of this section, we are focusing on storylines where mental health challenges play a role in substance misuse that unintentionally results in an overdose that could be lethal. In a 2019 study of 24 states, approximately 70% of overdoses involve opioids. Most of those opioid overdoses involve fentanyl, a powerful synthetic opioid that is 80 to 100 times stronger than morphine. 

Preventing overdose deaths, especially in individuals who may be dealing with mental health conditions, may involve: 

  • Educating about the risks of overdose, particularly with the intentional or unintentional use of fentanyl.
  • Getting effective treatment and coping skills for people who have mental health challenges and are using substances — or have the potential to use substances — to cope with or numb those feelings. 
  • Finding effective treatment for individuals experiencing substance use disorder as this puts them at a significantly increased risk for overdose. 

For individuals whose substance use disorder involves opioids, it’s important that friends and family members are familiar with and have access to naloxone, which can prevent overdose deaths.

Facts & Stats

2019 saw the largest number of drug overdoses in the United States. Americans are now more likely to die by a drug overdose than in an automobile accident, and initial data indicate that number will rise even higher in 2020.

Among overdose deaths in 2019:

  • 80% involved opioids
  • 85% of those involved synthetic opioids like fentanyl
  • 10% had a previous overdose
  • 25% had a diagnosed mental health condition. The number of overdose deaths  among people struggling with mental health issues without a formal diagnosis is unknown, but experts expect it to be higher. 
  • 20% had been treated for substance use disorder
  • 40% of deaths happened in the presence of a bystander

The highest percentage of overdoses are in white people, but overdose rates have been increasing within Black and Hispanic communities over the last few years. Having a mental health condition — like depression, an anxiety disorder, or substance use disorderincreases a person’s risk of dying by an overdose.

Symptoms & Warning Signs

The symptoms of overdose vary by substance, but these are the most common warning signs:

  • Unconsciousness
  • Chest pain
  • Dilated pupils
  • Difficulty breathing or cessation of breathing
  • Gurgling sounds or other indications that a person’s airway is blocked
  • Blue lips or fingers
  • Nausea and vomiting
  • Seizures
  • Convulsions or tremors
  • Unresponsiveness

Learn the warning signs of substance use disorder, a condition that puts people at increased risk for overdose and suicide.

Treatment Options

If it’s believed someone has overdosed on a substance, call 911 immediately and begin CPR if necessary. Poison Control (1-800-222-1222) can also assist in recognizing the warning signs of overdose and providing guidance on how to proceed.

  • Using Naloxone (or Narcan), a prescription drug that a bystander can administer to a person experiencing an overdose from opioids, can significantly reduce their chances of dying. This drug blocks opioids from working and is available as both an injectable and a spray. Government agencies recommend that people who know someone misusing opioids, have doses of Naloxone on hand. There are concerns that many doctors won’t prescribe this preventative drug, so some states are offering it without a prescription. Even if Naloxone revives someone experiencing an overdose, it is important to take them for immediate medical care. 
  • Calling 911 or emergency services is critical if someone is at risk of experiencing an overdose. Data shows that many people won’t take this action out of fear of being arrested. However, most states now have Good Samaritan or Drug Overdose Immunity laws that will protect people who have overdosed and/or bystanders that help them from prosecution. 
  • Going to an emergency room is recommended, as ER doctors can take steps to stop or reverse an overdose, including:
    • Administering naloxone if opioids were involved in the overdose and a dosage hasn’t already been administered. 
    • Pumping the person’s stomach to remove as much of the drug as possible from their body (depending on the type of drug and how it was administered). 
    • Inserting activated charcoal in the person’s mouth to absorb the drug.
    • A medical and psychological exam to determine if the patient needs monitored detox — the process of safely monitoring withdrawal symptoms as drugs leave the body — or if the overdose was a suicide attempt that could require mental health treatment. 

Need more guidance on depicting overdose? Browse the expert directory >

email link Download / print

more in part 6